MAUDE Adverse Event Report: BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® C&S PRESERVATIVE URINE TUBE; CULTURE MEDIA, NON-PROPAGATING TRANSPORT

BECTON, DICKINSON & CO. (BROKEN BOW) BD VACUTAINER® C&S PRESERVATIVE URINE TUBE; CULTURE MEDIA, NON-PROPAGATING TRANSPORT
Catalog Number 364951
Medical Device Problem Code Incorrect, Inadequate or Imprecise Result or Readings (1535)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/06/2025
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
B3: date of event is unknown.The date received by manufacturer has been used for this field.D4.Medical device expiration date: unknown.H4.Device manufacture date: unknown.A device evaluation and/or device history review is anticipated but is not complete.Upon completion, a supplemental report will be filed.
 
Event or Problem Description
It was reported from a literature review during a study using bd vacutainer® c&s preservative urine tube, gram-positive bacteria are not stable at 48 hours which contradicts instruction for use(ifu) which claims stability up to 48 hours.There was no health impact or consequences reported.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation summary: bd had not received samples or photos for evaluation.Additionally, bd was unable to determine the specific lot number associated with this complaint; therefore, a review of the device history record could not be conducted.The publication does not allege a bd product deficiency.The authors evaluated how storage temperature and time affect viability, reactive oxygen species (ros) generation, and viable but non culturable (vbnc) states in four atcc uropathogenic strains stored in bd vacutainer urine cs preservative plus (cs-pp) tubes versus tubes without preservatives.Gram-negative organisms stored in cs pp tubes maintained stable cfu recovery and lower ros accumulation up to 48 hours, while gram positive organisms showed increased ros, vbnc transition, and reduced capturability at extended time points.The publication utilized culti-loops aerobic rehydration fluid, a nutrient limited broth that does not replicate the chemical, osmotic, or metabolic environment of urine.The authors themselves acknowledge that the medium used may not sufficiently support gram-positive survival, independent of preservative effects.Importantly, the gram-positive organisms showed declining viability across all storage conditions, including the no-preservative controls.The increased ros levels, vbnc induction, and reduced cfu recovery observed in e.Faecalis and s.Aureus occurred regardless of tube type, indicating that these effects were driven by organism specific sensitivity to oxidative and thermal stress rather than by a failure of bd preservative.The preservative system still delayed ros accumulation and vbnc transition compared to the control tubes, demonstrating its intended stabilizing effect.Key preanalytical variables normally influencing urine culture stability, including urine composition, host-derived solutes, and physiological nutrient levels, were absent from the model.Additionally, the study used high organism inocula and stress response biomarkers (ros, vbnc state) that are not part of standardized urine culture stability assessments described in the instruction for use (ifu).In summary, the findings do not demonstrate any contradiction to bd's claim that bacterial populations in urine specimens can maintained for up to 48 hours at room temperature.The observed gram-positive outcomes are attributable to the experimental matrix and organism biology rather than bd vacutainer cs pp tube performance.The study supports that the preservative minimizes stress related bacterial loss, particularly among gram-negative organisms, and does not indicate a bd product deficiency.This complaint is unable to be confirmed.If additional information is made available, this complaint will be reopened to assess the level of investigation needed.Complaints received for this device and reported condition will continue to be tracked and trended.Our business team regularly reviews the collected data for identification of emerging trends.

Brand Name
BD VACUTAINER® C&S PRESERVATIVE URINE TUBE
Common Device Name
CULTURE MEDIA, NON-PROPAGATING TRANSPORT
Manufacturer (Section D)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer (Section G)
BECTON, DICKINSON & CO. (BROKEN BOW)
150 south 1st avenue
broken bow NE 68822
Manufacturer Contact
matt j. connor
7 loveton circle
sparks, MD 21152
4103164000
MDR Report Key22959888
Report Number1917413-2025-01186
Device Sequence Number18608808
Product Code JSM
UDI-Device Identifier30382903649519
UDI-Public(01)30382903649519
Combination Product (Y/N)N
Initial Reporter StateNJ
Initial Reporter CountryUS
PMA/510(K) Number
K024240
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Literature,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/24/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Other
Device Catalogue Number364951
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/06/2025
Supplement Date Received by Manufacturer02/24/2026
Initial Report FDA Received Date09/03/2025
Supplement Report FDA Received Date02/27/2026
Was Device Evaluated by Manufacturer? (Y/N) No
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient SexUnknown